Nebraska, 2022Wildfire in Nebraska, July 13 to 27, 2022
July 13 to 27, 2022 · NWS GLD · 1 event in 1 county or zone
On the afternoon of July 13th, a wildfire occurred in the far southwestern portion of Nebraska in northern Red Willow. This wildfire was reported to have spread and burned approximately 720 acres across northern Red Willow county and a small portion of southern Frontier county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of July 13th, a wildfire occurred in the far southwestern portion of Nebraska in northern Red Willow. This wildfire was reported to have spread and burned approximately 720 acres across northern Red Willow county and a small portion of southern Frontier county. This fire burned for around 14 days before it was 100% contained. As the wildfire originated near Mile Marker 26 on US-83, it was named the Mile Marker 26 Wildfire. While this fire mostly burned wheat stubble and grass fields, a shed was reported to have been destroyed. Several area fire departments were called to fight this wildfire, as well as 2 to 3 firefighting aircrafts were used.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 2:30 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 13, 2:30 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 PM MDT Wed Jul 13 2022
.SHORT TERM...(This evening through Friday night)
Issued at 229 PM MDT Wed Jul 13 2022
The upper ridge over the Rockies and High Plains region today
expands across the Plains states on Thursday and Friday with a
short wave trough moving through the apex of the ridge from the
central to the northern High Plains Friday night.
A surface trough deepens along the Front Range tonight and
Thursday under the ridge before moving eastward into the forecast
area on Thursday night and moving south and east of the area by
Friday night.
There is a weak signal for the potential of extremely isolated
thunderstorms late this evening northeast of a line from
Benkelman, Nebraska to Gove, Kansas. Confidence is very low in
seeing anything develop, so only have a few spots showing up in
the forecast tonight. There is a better signal for scattered storms
moving across the northern sections of the forecast area Thursday
evening as a weak diurnally induced short wave moves off the
Rockies and across the plains. Confidence in scattered
thunderstorms moving out of the Rockies and across the plains of
eastern Colorado into northwest Kansas and southwest Nebraska is
higher as the surface and upper troughs move across the region.
Only general thunderstorms are expected at this time with no
severe weather anticipated.
Temperatures peak on Thursday and Friday with highs in the upper
90s to around 105. Overnight Lows in the middle 60s to middle 70s
are expected. Some areas will be near heat advisory criteria of
105 with reference to ambient temperatures. With generally low RH
values over the region, expect heat index values to be around or
actually below the ambient air temperatures. Therefore, no heat
products are expected at this time.
Dry conditions with afternoon minimum relative humidity values in
the middle to upper teens will produce elevated to near critical
fire weather conditions with a lack of stronger winds being the
limiting factor in issuing any fire weather products.
.LONG TERM...(Saturday through Wednesday)
Issued at 136 PM MDT Wed Jul 13 2022
An upper-level shortwave trough creeps southward into the area on
Saturday, providing some very slight, short-lived relief from the
high amplitude ridge and accompanying triple digit heat. PWAT values
peak at 1.25 to 1.5 on Saturday, before drying out at the start of
the week. Low RH values Sunday and Monday bring additional concerns
for fire weather. At this time, the wind forecast does not look to
support criteria for any Red Flag Warnings but RH values are
expected to fall into the mid-teens to low-20s with near-record
temperatures in some areas. Thunderstorm chances remain in the
forecast as embedded weak disturbances are drawn into the ridge. The
main threat with any storms that develop continues to be strong
winds. On Tuesday, a trough in the lee of the Rockies moves eastward
over our area with thunderstorm chances continuing. Slightly cooler
high temperatures Tuesday in the mid-90s to low-100s. Some
uncertainty in the forecast past Tuesday as model solutions diverge,
however, the ridge may become less amplified with slight relief in
temperatures once again.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1139 AM MDT Wed Jul 13 2022
VFR conditions are expected through the 18Z TAF period at MCK and
GLD. Occasionally gusty south winds through the afternoon and
evening will become light overnight with a few high clouds moving
across the central High Plains region. Mostly clear skies and
south to southwest winds are expected Thursday morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...LOCKHART
LONG TERM...CC
AVIATION...LOCKHART
Hazardous weather outlook, Jul 13, 3:09 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
309 PM MDT Wed Jul 13 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
309 PM MDT Wed Jul 13 2022 /409 PM CDT Wed Jul 13 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Hot weather will continue across the region Thursday into the first
half of next week. Temperatures in excess of 100 degrees will become
widespread by Thursday and several locations may see 5 or more days
of 100 degree weather in a row.
There will be chances for showers and thunderstorms Thursday and
Friday nights across a good portion of the region.
Chances for thunderstorms are also possible Saturday and Saturday
night as well as into the beginning of next week for a good portion
of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight.
Wildfire, Red Willow
- When
- July 13, 3:39 PM CST to July 27, 9:04 AM CST
- Where
- Red Willow forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Wildfire was reported in northern Red Willow County that was later called the Mile Marker 26 Wildfire. It was reported later by the Red Willow County emergency manager that the fire started in a ditch at near Rd. 723 and mile marker 26 on US-83. It was reported to have spread across an estimated 720 acres in northern Red Willow county and a small portion of Frontier county just south of Hugh Butler Lake. A small shed was destroyed in the fire near the lake's cabin area, but no other structural damage or injuries were reported as the fire mostly burned wheat stubble and grass fields. Start time is radar estimated and the end time was when the fire was announced 100% contained by the Red Willow Rural Fire Department.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, July 13, 20223 deaths · 3 events
- Coastal Flood in American Samoa, July 13 to 14, 2022$2.0 million · 2 events
- Flash Flood and Dust Storm in Arizona, July 13, 2022$113,000 · 52 kt wind · 14 events
- Damaging Winds in Mississippi, July 13, 20221 injured · $74,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in New York, July 13, 2022$29,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, July 13, 2022$80,000 · 1 in hail · 12 events
- Debris Flow and Damaging Wind in Arizona, July 13, 20221 injured · $82,000 · 56 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Georgia, July 13, 2022$104,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 13 to 14, 20222 injured · 52 kt wind · 13 events
- Hail and Damaging Winds in Louisiana, July 13, 2022$24,000 · 1 in hail · 7 events
- High Surf in Hawaii, July 13 to 19, 2022$7,000 · 21 events
- Rip Currents in Illinois, July 13 to 14, 20222 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048313.